FDA Requires Warning Label Changes for Benzodiazepines
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
U.S. Food and Drug Administration announced that it is requiring an update to the Boxed Warning and requiring class-wide labelling changes for benzodiazepines to include the risks of abuse, misuse, addiction, physical dependence and withdrawal reactions to help improve their safe use.

In 2018, an estimated 50% of patients dispensed oral benzodiazepines received them for two months or longer. Most benzodiazepines are recommended for use for periods of weeks or months.

Benzodiazepines are important approved treatment options for generalized anxiety disorder, insomnia, seizures, social phobia and panic disorder.

The dose, frequency and duration of treatment vary depending on the patient, the particular benzodiazepine being prescribed and the medical condition that the drug is being used to treat.

Physical dependence can occur when benzodiazepines are taken steadily for several days to weeks. Patients who have been taking a benzodiazepine for weeks or months can have withdrawal signs and symptoms when the medicine is discontinued abruptly or continued in lower doses to avoid withdrawal.

Stopping benzodiazepines abruptly or reducing the dosage too quickly can result in acute withdrawal reactions, including seizures, which can be life-threatening.

Prior to stopping benzodiazepines, patients should talk to their health care provider to develop a plan for slowly tapering the medication.

Source: https://www.fda.gov/news-events/press-announcements/fda-requiring-labeling-changes-benzodiazepines
Dr. T●●●●z H●●●●●●i and 3 others like this2 shares
Like
Comment
Share